FDA warns that fluoroquinolone antibiotics may increase the risk of aortic ruptures or tears

Lisa Cushinotto, PharmD, Infectious Diseases clinical pharmacist, Bryn Mawr Hospital; Mark J. Ingerman, MD, chief of Infectious Diseases, MLHS, Chief of Infection Prevention, MLHS; David Showalter, PharmD, director of Pharmacy Services, MLHS

The U.S. Food and Drug Administration (FDA) has required several class-wide labeling changes for fluoroquinolone antibiotics over the past 10 years due to postmarket benefit-risk assessments. The most recent FDA safety alert published on December 20, 2018 announced that results of an FDA review suggest an association between systemic fluoroquinolone use and increased risk of ruptures or tears of the aorta. The agency determined that a warning was necessary because multiple studies showed about twice the risk of aortic aneurysm rupture and dissection in those taking fluoroquinolones.

The FDA is requiring a warning be added to the prescribing information of all fluoroquinolone antibiotics. The FDA is also recommending that health care providers avoid prescribing fluoroquinolones to patients with an aortic aneurysm or those who are at risk for an aortic aneurysm unless no other treatment options are available. At risk patients are defined in the alert as those with certain genetic conditions such as Marfan syndrome and Ehlers-Danlos syndrome, peripheral atherosclerotic vascular diseases, hypertension, and elderly patients.

Improving the safety and appropriate use of fluoroquinolone antibiotics continues to be an important initiative of our MLHS Antimicrobial Stewardship Programs. Please be aware of the FDA safety alerts and avoid prescribing fluoroquinolones when other treatment options are available.

History of FDA Safety Communication Alerts for systemic Fluoroquinolone antibiotics

Dec 2018 increased risk of ruptures or tears in the aorta in certain patients
July 2018 serious hypoglycemic and mental health side effects
2016 possible permanent side effects involving joints, tendons, nerves, muscles, and central nervous system (anxiety, depression, confusion, hallucinations).  Should not be prescribed for certain uncomplicated infections (acute sinusitis, acute bronchitis, uncomplicated urinary tract infections) when other treatment options are available.
2013 potentially irreversible peripheral neuropathy
2011 Black box warning for worsening myasthenia gravis symptoms
2008 Black box warning for increased risk of tendinitis and tendon rupture (risk is further increased in those over 60 years, in kidney, heart, and lung transplant recipients, and with use of concomitant steroid therapy)

For more information please refer to the link below to read the FDA safety alert. The document also contains links for the previous alerts summarized in the chart above.

Reference:

FDA. Dec 20, 2018. Available at www.fda.gov.

https://www.fda.gov/Drugs/DrugSafety/ucm628753.htm

This entry was posted in Clinician News and tagged . Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *